Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 89, NWS Melbourne, FL

July 12, 1998Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 12, 1998, 2:05 PM EDT for Lake County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 1998, 2:05 PM EDT (18:05 UTC)
Expired
Jul 12, 1998, 2:55 PM EDT
In force
50 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Lake County, FL

The radar

The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WUUS01 KMLB 121806 RRA
SVRMLB
FLC069-121855-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT SUN JUL 12 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

     SOUTHERN LAKE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 255 PM EDT

* AT 200 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORM FROM BAY LAKE TO THE POLK COUNTY LINE
  JUST WEST OF STATE HIGHWAY 33..  MOVEMENT WAS SOUTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...




SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:20 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 12, 10:20 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1020 AM EDT SUN JUL 12 1998

DIFFUSE TROUGH HAS LEADING EDGE SOMEWHERE BETWEEN JAX-SGJ AND WILL
LIKELY CONTINUE TO SLUMP SOUTH TO NEAR DAB BY EARLY TOMORROW. IT
SHOULD THEN TAKE ON SE-NW ORIENTATION AS SURFACE HIGH BUILDS OVER
WESTERN ATLC. 500MB SHORT WAVE SEEN ON WATERVAPOR IMAGERY IS NOW
OFFSHORE GA/SC WITH VORT LOBE EXTENDING ACROSS NORTH FL. UVM WILL BE
AIDED BY THAT FEATURE TO THE NORTH ALONG WITH SOME 250MB DIVERGENCE
ACROSS SOUTH CENTRAL FLORIDA. 12Z RAOBS SHOW AIR MASS BETWEEN 1.8 AND
2.1" OF PWAT. LOW LEVEL FLOW HAS BECOME NORTH AT XMR...BUT STILL
FAIRLY DECENT WESTERLY COMPONENT OVER TBW...WHICH LENDS CREDENCE TO
THE TROUGH MOVING SOUTH ALONG EAST COAST FASTER. AIR MASS WILL ONCE
AGAIN BE QUITE UNSTABLE WITH SBCAPES CLOSE TO 4000 JKG-1. 500MB TEMPS
HAVE COOLED TO -6/-7C (DOWN FROM -4/-5C ON SATURDAY). STEERING FLOW
NW ~10KTS BUT PROPOGATION ALONG BOUNDARIES WILL MOVE STORMS AS WELL.

SEE LITTLE IMPEDANCE TO THE EAST COAST BREEZE MOVING WELL INLAND THIS
AFTERNOON...SO IT SHOULD BE ANOTHER VERY ACTIVE DAY HERE. USP GRAPHIC
SHOWED ESTIMATED QPF OF 3-4 INCHES FROM EASTERN MARION INTO LAKE
COUNTY ON SATURDAY...SO SOME LOCALLY HEAVY "TOAD-STRANGLERS" WILL
OCCUR AGAIN TODAY.

WILL ISSUE ZFP UPDATE TO SHOW ONSHORE COMPONENT DEVELOPING ALONG
COAST DUE TO SEA BREEZE.

In the hours before

Special weather statement, Jul 12, 11:25 AM EDT, 2 hours 40 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-121730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1125 AM EDT SUN JUL 12 1998

...AFTERNOON AND EVENING LIGHTNING STORMS LIKELY...

A LOW PRESSURE TROUGH OVER NORTH FLORIDA WILL MOVE SLOWLY SOUTH TODAY
AND STALL OVER CENTRAL FLORIDA MONDAY.  ABUNDANT MOISTURE WILL
COMBINE WITH DAYTIME HEATING AND THE PRESENCE OF BOTH THE TROUGH AND
THE COASTAL SEA BREEZES TO PRODUCE WIDESPREAD THUNDERSTORMS DURING
THE AFTERNOON HOURS.  STORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGH EARLY EVENING...AND COVERAGE WILL LIKELY BE GREATEST NORTH OF
ORLANDO AND TITUSVILLE.  MOVEMENT WILL BE SOUTHEAST AT 10 TO 15 MPH.

MOST OF CENTRAL FLORIDA WILL RECEIVE ABOUT ONE HALF INCH OF RAINFALL.
SOME AREAS WILL RECEIVE OVER 2 INCHES...WITH A FEW SPOTS PICKING UP 3
TO 4 INCHES.  STRONGER STORMS WILL BE ACCOMPANIED BY FREQUENT TO
EXCESSIVE LIGHTNING.  MOVE INSIDE A SAFE STRUCTURE BEFORE LIGHTNING
APPROACHES.  CLOUD TO GROUND LIGHTNING STRIKES CAN OCCUR WELL BEFORE
THE RAINFALL REACHES YOU.

MARINE INTERESTS...SCATTERED LIGHTNING STORMS THAT DEVELOP OVER LAND
IN THE AFTERNOON WILL AFFECT THE INTRACOASTAL AND THE NEARSHORE
ATLANTIC WATERS.  DEADLY CLOUD TO WATER LIGHTNING...GUSTY WINDS...
LOCALLY ROUGH SEAS AND LOW VISIBILITY IN HEAVY RAIN WILL OCCUR WITH
THE STORMS AS THEY MOVE SOUTH TO SOUTHEAST AT 10 TO 15 KNOTS.
BOATERS SHOULD PLAN ON GETTING BACK TO PORT BEFORE STORMS PUSH ACROSS
THE COAST.

CRISTALDI
Special weather statement, Jul 12, 11:25 AM EDT, 2 hours 40 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-121730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1125 AM EDT SUN JUL 12 1998

...AFTERNOON AND EVENING LIGHTNING STORMS LIKELY...

A LOW PRESSURE TROUGH OVER NORTH FLORIDA WILL MOVE SLOWLY SOUTH TODAY
AND STALL OVER CENTRAL FLORIDA MONDAY.  ABUNDANT MOISTURE WILL
COMBINE WITH DAYTIME HEATING AND THE PRESENCE OF BOTH THE TROUGH AND
THE COASTAL SEA BREEZES TO PRODUCE WIDESPREAD THUNDERSTORMS DURING
THE AFTERNOON HOURS.  STORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGH EARLY EVENING...AND COVERAGE WILL LIKELY BE GREATEST NORTH OF
ORLANDO AND TITUSVILLE.  MOVEMENT WILL BE SOUTHEAST AT 10 TO 15 MPH.

MOST OF CENTRAL FLORIDA WILL RECEIVE ABOUT ONE HALF INCH OF RAINFALL.
SOME AREAS WILL RECEIVE OVER 2 INCHES...WITH A FEW SPOTS PICKING UP 3
TO 4 INCHES.  STRONGER STORMS WILL BE ACCOMPANIED BY FREQUENT TO
EXCESSIVE LIGHTNING.  MOVE INSIDE A SAFE STRUCTURE BEFORE LIGHTNING
APPROACHES.  CLOUD TO GROUND LIGHTNING STRIKES CAN OCCUR WELL BEFORE
THE RAINFALL REACHES YOU.

MARINE INTERESTS...SCATTERED LIGHTNING STORMS THAT DEVELOP OVER LAND
IN THE AFTERNOON WILL AFFECT THE INTRACOASTAL AND THE NEARSHORE
ATLANTIC WATERS.  DEADLY CLOUD TO WATER LIGHTNING...GUSTY WINDS...
LOCALLY ROUGH SEAS AND LOW VISIBILITY IN HEAVY RAIN WILL OCCUR WITH
THE STORMS AS THEY MOVE SOUTH TO SOUTHEAST AT 10 TO 15 KNOTS.
BOATERS SHOULD PLAN ON GETTING BACK TO PORT BEFORE STORMS PUSH ACROSS
THE COAST.

CRISTALDI

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.